Texas, 2011Wildfire in Texas, August 26 to 31, 2011
August 26 to 31, 2011 · NWS FWD · 9 events in 6 counties and zones
Elevated fire weather conditions persisted for most of the month due to the extreme heat and the ongoing historic drought. Many wildfires occurred during the month burning over 40,000 acres of land, several homes, and lots of personal property.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $13 million
- Crop damage
- $16,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Elevated fire weather conditions persisted for most of the month due to the extreme heat and the ongoing historic drought. Many wildfires occurred during the month burning over 40,000 acres of land, several homes, and lots of personal property. From the 26th through the 31st, there were 9 grass fires that caused damage. Most of these fires continued to burn into September. On the 30th, the 101 Fire began in Palo Pinto County near Possum Kingdom Lake. This fire burned 39 homes in the Cliffs and Gaines Bend subdivisions and another 9 recreational vehicles. In Coryell County, a 525-acre fire burned in the far eastern portions of the county, a 1635-acre fire burned near Evant, and another 3700-acre fire burned on the grounds of Fort Hood. A 400-acre fire in Wise County burned 5 homes, and a 2314-acre fire burned 3 homes in Anderson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 26, 2:50 PM CST, 42 minutes earlier.
Area forecast discussion, Aug 26, 2:50 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
350 PM CDT FRI AUG 26 2011
.DISCUSSION...
A WEAK COLD FRONT/WIND SHIFT LINE NEAR THE RED RIVER THIS
AFTERNOON IS EXPECTED TO SINK SOUTH TO THE I-20 CORRIDOR BY
DAYBREAK...AND THROUGH THE SOUTH AROUND MIDDAY SATURDAY. WINDS
WILL SHIFT TO LIGHT NORTH AND NORTHEAST BEHIND THE BOUNDARY...BUT
THERE WILL BE NO PRECIPITATION AND NO COOLER TEMPERATURES. THE
UPPER HIGH CENTERED OVER NEW MEXICO THIS AFTERNOON WILL CONTINUE
TO DOMINATE THE WEATHER ACROSS NORTH TEXAS. A WEAK UPPER LEVEL
DISTURBANCE IS EXPECTED TO MOVE AROUND THE UPPER RIDGE MONDAY
NIGHT BRINGING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE NORTHWESTERN ZONES. THE RIDGE/S GRIP WILL WEAKEN LATE NEXT
WEEK. THIS ALONG WITH A SURGE OF MOISTURE FROM THE GULF MAY ALLOW
FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE NEXT WEEK.
WE ARE PLANNING TO LET THE HEAT ADVISORY EXPIRE THIS EVENING.
OVERNIGHT LOWS ARE EXPECTED TO COOL BELOW 78 DEGREES IN MOST
AREAS AND THE AFTERNOON HEAT INDEX VALUES WILL BARELY CLIMB TO OR
ABOVE 105 DEGREES.
58
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 79 105 79 105 80 / 5 5 5 5 5
WACO, TX 77 106 76 107 77 / 5 5 0 5 5
PARIS, TX 75 103 73 102 74 / 5 5 5 0 5
DENTON, TX 77 104 75 103 76 / 5 5 5 5 5
MCKINNEY, TX 75 103 74 103 76 / 5 5 5 5 5
DALLAS, TX 80 105 80 106 81 / 5 5 5 5 5
TERRELL, TX 76 105 75 105 76 / 5 5 5 5 5
CORSICANA, TX 77 106 75 106 77 / 5 5 5 5 5
TEMPLE, TX 75 105 75 105 77 / 5 5 0 5 5
MINERAL WELLS, TX 73 105 74 106 75 / 5 5 5 5 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ103-104-117>122-
131>135-144>148-158>162-174-175.
&&
82/58
Hazardous weather outlook, Aug 26, 2:33 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
333 PM CDT FRI AUG 26 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
333 PM CDT FRI AUG 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
A HEAT ADVISORY REMAINS IN EFFECT FOR CENTRAL AND SOUTHEAST
PORTIONS OF NORTH TEXAS THROUGH 9 PM THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG AND NORTH OF AN
EASTLAND TO GAINESVILLE LINE MONDAY NIGHT.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SOUTH OF INTERSTATE 20
THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
82/JLD
Wildfire, Coryell
- When
- August 26, 3:32 PM CST to August 31, 11:59 PM CST
- Where
- Coryell forecast zone
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
The Horseshoe Bend Fire began on August 26th in far eastern Coryell County near the Leon River. The fire was contained on September 2nd and fully controlled on September 4th. The fire burned 525 acres. One firefighter suffered mild heat exhaustion and another suffered an ankle injury. A bulldozer owned by the Texas Forestry Service was burn in this fire.
Wildfire, Coryell
- When
- August 28, 11:54 AM CST to August 31, 11:59 PM CST
- Where
- Coryell forecast zone
- Property damage
- $2,000
- Crop damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
The Coryell Complex was a group of 11 grass fires that were started approximately 4 miles southeast of Evant along US Highway 84 and FM 183. The 11 fires eventually merged into 5 fires that were managed as a complex. A vehicle towing a barbecue pit was believed to have started the fires which began on August 28th, was contained on September 1st, and fully controlled on September 14th. A total of 1635 acres burned. The largest fire burned approximately 1400 acres.
Wildfire, Henderson
- When
- August 28, 1:00 PM CST to 3:00 PM CST
- Where
- Henderson forecast zone
- Property damage
- $7,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.212, -95.854 (the zone’s center; the record gives no point)
A 1-acre fire in a subdivision near Farm to Market 753 and County Road 1111 burned a storage structure. The location is approximately 6 miles southwest of Athens.
Wildfire, Lampasas
- When
- August 28, 2:00 PM CST to 8:00 PM CST
- Where
- Lampasas forecast zone
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
A 100-acre grass fire burned along Highway 183 between Watson and Briggs. A live wire started the fire which burned a truck on the property.
Wildfire, Lampasas
- When
- August 29, 2:15 PM CST to 11:00 PM CST
- Where
- Lampasas forecast zone
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 31.196, -98.241 (the zone’s center; the record gives no point)
A 30-35 acre fire on CR 4765 in Kempner destroyed a vacant home and three other structures. The fire began when a buzzard on an electrical transformer caused the transformer to short out.
Wildfire, Palo Pinto
- When
- August 30, 11:35 AM CST to August 31, 11:59 PM CST
- Where
- Palo Pinto forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $12 million
- Reported by
- Park/Forest Service
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
The 101 Ranch fire began on August 30th south of Possum Kingdom Lake on the east side of Highway 16. The fire burned to the north, jumped the highway and burned into the Gaines Bend and Cliffs Subdivisions. It was finally controlled on October 11th after burning 6555 acres. The fire burned 39 homes in the Cliffs and Gaines Bend. The guard shack, the pro shop, and the front office to the Cliffs also burned, and nine recreational vehicles were lost in the fire. One person suffered minor burns and two firefighters sustained minor ankle injuries.
Wildfire, Anderson
- When
- August 30, 1:35 PM CST to August 31, 11:59 PM CST
- Where
- Anderson forecast zone
- Property damage
- $400,000
- Reported by
- Park/Forest Service
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
Henderson Fire #475 began on the 30th in the far northeastern parts of the county near Frankston, was contained September 5th, and fully controlled on September 15th. The fire burned 2314 acres and claimed 3 homes.
Wildfire, Coryell
- When
- August 30, 3:35 PM CST to August 31, 11:59 PM CST
- Where
- Coryell forecast zone
- Property damage
- $500
- Reported by
- Park/Forest Service
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
The Jack Mountain fire began on August 30th and was controlled September 14th. The fire began in the Jack Mountain impact area on Fort Hood and burned approximately 3700 acres. The fire was believed to have been started by artillery training exercises, and the only damage reported was to two power poles.
Wildfire, Wise
- When
- August 31, 12:15 PM CST to 11:59 PM CST
- Where
- Wise forecast zone
- Property damage
- $800,000
- Crop damage
- $6,000
- Reported by
- Park/Forest Service
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
The 3547 Fire burned approximately 400 acres and was controlled September 6th. The fire was ignited by farm equipment along CR 3547 approximately 6 miles southwest of Paradise. Five homes, 3 outbuildings, a ranch barn, 1 tractor, and several hay bales were lost in the fire. One person was injured and transported to a hospital.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in North Carolina, August 26 to 28, 20114 deaths · 1 injured · $617 million · EF2 · 31 events
- Tropical Storm in North Carolina, August 26 to 27, 2011$4.3 million · 6 events
- Tropical Storm and Storm Surge in South Carolina, August 26, 2011$227,000 · 15 events
- Hail and Damaging Wind in Kansas, August 26, 2011$125,000 · 70 kt wind · 2 events
- Damaging Wind in Arizona, August 26, 2011$100,000 · 52 kt wind · 1 event
- Flash Flooding and Hail in California, August 26 to 28, 2011$50,000 · 56 kt wind · 4 events
- Damaging Wind in Arizona, August 26, 2011$25,000 · 61 kt wind · 1 event
- Strong Wind in North Carolina, August 26 to 27, 2011$20,000 · 1 event
- Hail and Damaging Winds in Kansas, August 26, 20111 in hail · 8 events
- Marine High Wind in South Atlantic Coastal Waters, August 26, 201156 kt wind · 5 events
- Damaging Winds in South Carolina, August 26, 2011$9,000 · 50 kt wind · 2 events
- Rip Current and High Surf in Georgia, August 26 to 27, 2011$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342313, 342294, 344690, 343610, 343608, 342312, 345257, 342311, 342907.